MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a catheter for drug delivery was placed into the patient's brain with a different position than anticipated with brainlab navigation involved, and a second intended catheter was placed unsuccessfully, despite according to the surgeon: the deviation of placement was detected by the surgeon with a post-op mri, when assessing the administration of the drug.There was no (direct or increased) risk to harm a critical structure due to this issue, correspondingly there was no harm to critical tissue.There was no harm or negative clinical effect for this patient due to this issue, neither due to prolong of surgery/anesthesia (of ca.45-60min).There were no other remedial actions for this patient reported.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the catheter placement is a combination of the following factors: a shift of the fiducial markers attached on the skin of the patient used to match the display of the navigation to the current patient anatomy, due to skin shift by appliances (e.G.Ear protection) during the mri scan, compared to the patient anatomy during the surgery without these appliances.This leads to a deviation of instrument positions displayed by navigation on the pre-operative mri image set.Insufficient distance between the two bone anchor locations (planned entry points) due to interference/insufficient space during skull opening can have contributed to the trajectory deviation of the catheter by affecting location of the entry point, as well as the bone anchors.Using a drill bit with a smaller diameter than the drill guide diameter allows for deviations of the burr hole from the planned entry point, thus also of the bone anchor.The intended available drill bit was not consistently used due to too deep clamping into the drill not allowing for full skull penetration with that setup.Apparently the resulting deviation due to the above was not detected before the catheter placements with the necessary and continued navigation accuracy verification by the user.Additionally, further advancing the catheter after original placement without the inner rigid stylet in place contributes to further deviations from the intended trajectory due to angulation and possible bending of the now flexible catheter.The root cause for the accumulation of the drug under the dura from the first catheter placement and the un-successful attempt to re-place is a combination of the following factors: the catheter was placed shallow and the target point of it was planned close to a sulcus.The sulcus allows the infused drug flowing back in the patient's brain to the dura rather than into the intended target volume.There is no indication of a mechanical issue, such as breakage or leakage, of the catheter.Using a drill bit with a smaller diameter than the drill guide diameter leads to pinching of the bone anchor and thus affects the lumen and mechanical structure of the catheter when inserting through the bone anchor, also creating resistance to the catheter.The intended available drill bit was not consistently used due to too deep clamping into the drill not allowing for full skull penetration with that setup.Insufficient distance between the two bone anchor locations (planned entry points) due to interference/insufficient space can have additionally contributed to the bone anchor deformation pinching the catheter upon insertion, causing resistance.There is no indication of a systematic error or malfunction of a brainlab device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for catheter placement for convection-enhanced drug delivery (ced) to a tumor with a size of ca 2.5cm, located in the right frontal/temporal lobes ca.1.2cm deep in the brain, has been performed with the aid of the brainlab navigation version 2.1.2.Several pre-operative mri scans were acquired, including an mri scan acquired one day before the surgery, to use with navigation.Trajectories were planned for the procedure, placement of two catheters was intended.During the procedure the surgeon: positioned the patient in a supine orientation clamped into a (non-brainlab) head holder, attached the brainlab navigation reference array that was used for navigation.Performed the initial patient registration on the pre-op mri with fiducial markers attached on the skin of the patient, to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration on the patient's skin with anatomical landmarks, and judged the navigation accuracy achieved as very good and acceptable for use for this case.Draped the patient, and exchanged the navigation reference array from unsterile to sterile.Used the brainlab navigated varioguide to align to the entry point of the first planned trajectory ("anterior").Determined after inserting the drill bit that it would not fully penetrate the skull and dura, chose a different non-brainlab drill bit with smaller diameter and drilled through the varioguide.Inserted and secured the first bone anchor and placed the first catheter with the aid of navigation.Aligned the varioguide to the entry point of the second planned trajectory ("posterior"), inserted the drill bit and drilled through the varioguide.When not being able to drill fully through the skull with the current bit position in the drill, chose the different non-brainlab drill bit with smaller diameter again to finalize the drilling through the skull.Inserted and secured the second bone anchor and placed the second catheter with the aid of navigation.The patient was moved to the mri room, and a post-operative mri scan to verify the catheter placement and the drug infusion.It was determined that with the first ("anterior") catheter the drug accumulated under the dura rather than at the target point.The second ("posterior") catheter was placed with a ca.1cm deviation medial and posterior to the planned position.The first ("anterior") catheter was removed, and it was attempted to place another catheter at this location, but the attempt was cancelled due to resistance occurring when inserting to the bone anchor, and re-placement was not performed.The second ("posterior") catheter was advanced by 10mm as had been marked beforehand to allow for this option.Since this catheter was within the target volume, it was decided to use this catheter for drug delivery.According to the surgeon: the deviation of placement was detected by the surgeon with a post-op mri, when assessing the administration of the drug.There was no (direct or increased) risk to harm a critical structure due to this issue, correspondingly there was no harm to critical tissue.There was no harm or negative clinical effect for this patient due to this issue, neither due to prolong of surgery/anesthesia (of ca.45-60min).There were no other remedial actions for this patient reported.Hospitalization was not prolonged either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key8008189
Report Number8043933-2018-00038
Device Sequence Number169498
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214C
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/28/2018
Initial Report FDA Received Date10/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;